Weight Gain with Antidepressants: Should Patients Worry?

Share this content:

the Psychiatry Advisor take:

A year-long study involving more than 20,000 patients sheds new light on weight-gain associated with antidepressant use.

Medications included amitriptyline (Elavil), bupropion (Wellbutrin), citalopram (Celexa), duloxetine (Cymbalta), escitalopram (Lexapro), fluoxetine (Prozac), mirtazapine (Remeron), nortriptyline (Sensoval), paroxetine (Paxil), venlafaxine (Effexor), and sertraline (Zoloft).

The researchers used a mixed-effects model to estimate the rate of weight change over 12 months in comparison with the reference antidepressant, citalopram. Compared with citalopram, a significantly decreased rate of weight gain was observed among individuals treated with bupropion, amitriptyline, and nortriptyline after adjustment for sociodemographic and clinical features.

Antidepressants cause minimal weight gain
Antidepressants cause minimal weight gain

Antidepressant medications have helped millions of people cut through the dark fog of depression. Many others try these medications but stop taking them, often because of side effects such as weight gain.

A new study from a Harvard-based team shows that the amount gained is usually small, and that it differs little from one antidepressant to another. The results of the study were published in JAMA Psychiatry.

You must be a registered member of Psychiatry Advisor to post a comment.

Sign Up for Free e-newsletters